Alert archive / Nevada / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Reno, NV

June 24, 2020Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jun 24, 2020, 5:00 PM PDT for Lyon County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 5:00 PM PDT (00:00 UTC)
Expired
Jun 24, 2020, 5:54 PM PDT
In force
54 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Lyon County, NV

The radar

The Reno radar (KRGX), 71 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2825 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS55 KREV 250000
FFWREV
NVC019-250200-
/O.NEW.KREV.FF.W.0003.200625T0000Z-200625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
500 PM PDT Wed Jun 24 2020

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Central Lyon County in west central Nevada...

* Until 700 PM PDT.

* At 458 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain has 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hwy Alt 95 near Wabuska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3922 11912 3914 11909 3908 11923 3915 11928

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

TF
1 follow-up statement
411 
WGUS75 KREV 250054
FFSREV

Flash Flood Statement
National Weather Service Reno NV
554 PM PDT Wed Jun 24 2020

NVC019-250104-
/O.CAN.KREV.FF.W.0003.000000T0000Z-200625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon NV-
554 PM PDT Wed Jun 24 2020

...THE FLASH FLOOD WARNING FOR CENTRAL LYON COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3922 11912 3914 11909 3908 11923 3915 11928

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:47 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 2:47 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
247 PM PDT Wed Jun 24 2020

.SYNOPSIS...

Above average temperatures will continue through Saturday. There
are chances for afternoon and evening showers and thunderstorms
today for many locations, with additional chances Thursday south
of Highway 50. For the weekend, breezy to windy conditions ahead
of a cold front will bring significant fire concerns. A notable
cool down is expected for early next week.

&&

.SHORT TERM...

Not much change to the forecast through Friday. Temperatures will
remain above average with chances for showers and thunderstorms
dropping off Thursday (north of Mono and Mineral counties) and
Friday for all of the region.

The focus for showers and thunderstorms is shifting to well off
the Sierra crest (generally east of Highway 395) as evidenced by
cumulus development so far this afternoon. The exceptions are
northern Lassen County and along Highway 395/I-580 near Reno-
Sparks. For the Reno-Sparks area, the chance for a shower or storm
is expected to drop off after 4-5 PM as westerly flow kicks in
and re-focuses convergence for storms east of the area. As far as
impacts from thunderstorms through this evening, brief downpours,
occasional cloud-to-ground lightning, gusty outflows to 40-50 mph,
and small hail are possible. Showers may linger into the late
evening hours for Lassen/Plumas counties as well as eastern
Churchill/Pershing counties.

For Thursday, with the base of the shortwave trough extending over
southern CA/NV, showers and isolated thunderstorms will be possible
for Mono and southern Mineral counties. A slight chance also exists
along the Sierra crest from Highway 50 south into Alpine County
but confidence is not as strong. As for temperatures, a few degrees
cooler region-wide is expected but temperatures will remain above
average.

Flat ridging is in place for Friday leading to warmer temperatures,
lighter winds, and more stable conditions. -Snyder/LaGuardia

.LONG TERM...Saturday through next week...

...UNSEASONABLY STRONG WINDS EXPECTED FOR THE WEEKEND...

The focus for the long term continues to be on the winds for
Saturday and Sunday ahead of an anomalously deep upper low and
associated cold front.

As the low moves into Washington Saturday winds will increase aloft
and are expected to reach 25-35 kts at ridge level Saturday
afternoon. The ridge winds could reach 40-50 kts overnight then
remain near 40 kts Sunday. In addition, the surface gradient will
become very tight by Sunday afternoon with a strong thermal
gradient as well. For now, we are looking at peak gusts 30-40 mph
Saturday and 35-50 mph Sunday with some breeziness persisting for
most spots Saturday night, especially above valley floors and in
wind-prone spots. Concerns for lakes, aviation, and fire exist;
for more on the fire concerns see that discussion below.

For Monday and Tuesday, the front will have moved through and we
have very high confidence temperatures will be below average, likely
10+ degrees below. Winds will also be lighter behind the front. The
greatest uncertainty lies with precipitation chances as it depends
on where the low (or any piece of it) sets up. We have put in at
least a slight chance of showers and thunderstorms north of I-80
both days, but this will be subject to chance over the coming days.

It does look warmer and drier for mid-late next week (July 1-3)
although ensembles and the NBM currently indicate fairly typical
summer warmth with valleys in the 80s (Sierra) and 90s (Basin).
-Snyder/X

&&

.AVIATION...

Thunderstorms are possible once again this afternoon and evening,
mainly east of Highway 395 but also across northern Lassen County.
For most areas near and west of Highway 395, chances have dropped
off with the focus shifting eastward this afternoon. Impacts
include lightning, outflow gusts to around 40 kts (with LLWS),
small hail, brief downpours, and local terrain obscuration.

Chances / timing for storms today at area terminals:

KRNO: 15% / before 00Z
KCXP: 10% / before 00Z
KMEV: 5% / before 00Z
KMMH: 5% / before 23Z

Activity is likely to spread into Pershing and Churchill counties
by the evening with a typical zephyr wind expected. For Thursday
afternoon and early evening, the shower and thunderstorm chances
shift to well south of Highway 50 across Mono and Mineral counties.

Strong and gusty winds are looking better for this coming weekend,
so if you have flying plans check back for additional details.
-Snyder/LaGuardia

&&

.Fire Weather...

...Abnormally Strong Winds with Dry Conditions this Weekend...

We're set up for an active weekend with more thunderstorms for this
afternoon and strong winds forecast Saturday through Sunday.

Thunderstorms are forming along the eastern Sierra and Sierra Front
early this afternoon. We expect coverage to expand through the
afternoon and push northeastward through the evening. While today's
storms will be wetter than yesterday's, we expect more fire starts
with a few dry strikes possible outside of storm cores. Wind gusts
will generally be up to 50 mph, but could be as high as 60 mph over
lower valleys and playas. Eratic wind gusts from thunderstorms could
be an issue for S-1 fire located in northern Washoe County.

Storms for Thursday will be more confined south of Highway 50 with a
higher moisture content than today. Dry strikes will be less
favorable with rain mitigating most of the lightning threat.
Conditions will be quiet for Friday ahead of the main event.

An area of strong low pressure will drop out of the Pacific
Northwest Saturday bringing stronger winds to the region. Wind are
expected to become westerly around 15-20 mph with gusts up to 35 mph
by Saturday afternoon. With RH generally 10-20% along the Sierra
Front and 8-15% in west-central Nevada, conditions will be ripe for
critical fire weather conditions along the Sierra Front into the
Basin and Range.

Winds will remain elevated overnight especially for mid slopes and
ridges as an abnormally strong 100kt jet tracks over the region.
Some valley locations, especially in wind prone spots, could see
very little abatement overnight. By early Sunday, 35-40kt winds
develop along ridgetop. These winds will mix to valley surfaces by
early Sunday afternoon. These gusts combined with dry conditions
will promote very rapid fire growth and could possibly lead to a PDS
in regards to fire weather. Most susceptible locations will be along
the Sierra Front into west-central Nevada, but some mid slopes on
the Carson Range and the area around Truckee/Stampede Reservoir
could also be of concern for a shorter period of time. Winds will
slow Sunday night into early Monday morning for valley surfaces, but
will likely continue along some mid slopes and ridges until
around dawn. Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 24, 3:19 PM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Reno NV
319 PM PDT Wed Jun 24 2020

CAZ071>073-NVZ001>005-242315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
319 PM PDT Wed Jun 24 2020

...THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA/NE CALIFORNIA...

At 314 PM PDT, Doppler radar was tracking developing thunderstorms
across western Nevada into northeast California. Storms will continue
into early evening with areas east of Highway 395/I580 most favored.

These storms will be capable of creating sudden wind shifts in
outflow boundaries with gusts between 50-60 mph. Heavy rain, small
hail, and cloud to ground lightning is expected. Areas of blowing
dust will be possible from strong outflow boundaries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4112 12104 4119 12007 4088 11921 4007 11816
      3905 11798 3901 11818 3892 11819 3867 11791
      3840 11786 3764 11877 3888 11982 3940 12004
      4007 12048 4035 12106 4045 12106 4045 12123
      4059 12131
TIME...MOT...LOC 2214Z 240DEG 0KT 3947 11997

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM PDTSevere Thunderstorm WarningREVChurchill, Lyon63 min
Jun 25, 3:32 AM PDTFlash Flood WatchREVLyon, Mineral16 hr
Jun 25, 1:22 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey, Washoe5 hr

Nearby

Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.